Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A trace formula for isometric pairs


Author: Rongwei Yang
Journal: Proc. Amer. Math. Soc. 131 (2003), 533-541
MSC (2000): Primary 47A13
DOI: https://doi.org/10.1090/S0002-9939-02-06687-X
Published electronically: June 5, 2002
MathSciNet review: 1933344
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that for every isometry $V$, $tr[V^{*}, V]=-ind(V).$ This fact for the shift operator is a basis for many important developments in operator theory and topology. In this paper we prove an analogous formula for a pair of isometries $(V_{1}, V_{2})$, namely

\begin{displaymath}tr[V_{1}^{*},V_{1},V_{2}^{*},V_{2}]=-2ind(V_{1}, V_{2}),\end{displaymath}

where $[V_{1}^{*},V_{1},V_{2}^{*},V_{2}]$ is the complete anti-symmetric sum and $ind(V_{1}, V_{2})$ is the Fredholm index of the pair $(V_{1}, V_{2})$. The major tool is what we call the fringe operator. Two examples are considered.


References [Enhancements On Off] (What's this?)

  • [ACD] O. Agrawal, D. N. Clark and R. G. Douglas, Invariant subspaces in the polydisk, Pac. J. Math., 121(1986), 1-11. MR 87b:46055
  • [At] M. F. Atiyah, K-theory, W. A. Benjamin Inc., New York, Amsterdam, 1967. MR 36:7130
  • [BCL] C. Berger, L. Coburn, A. Lebow, Representation and index theory for $C^{*}$-algebras generated by commuting isometries, J. Functional Analysis, 27(1978), No. 1. MR 57:7251
  • [BDF] L. G. Brown, R. G. Douglas and P. A. Fillmore, Extensions of $C\sp*$-algebras and $K$-homology, Ann. of Math. (2) 105 (1977), no. 2, 265-324. MR 56:16399
  • [CP] R. W. Carey and J. D. Pincus, On local index and the cocycle property for Lefschetz numbers, Oper. Theory: Adv. Appl., 29 (1988), 45-86. MR 89m:47007
  • [Cu] R. E. Curto, Fredholm and invertible n-tuples of operators. The deformation problem, Trans. A.M.S., 266 (1981), 129-159. MR 82g:47010
  • [DF] R. G. Douglas and C. Foias, A classification of multi-isometries, preprint.
  • [Do] R. G. Douglas, Banach algebra techniques in operator theory, Second edition, Graduate Texts in Mathematics, 179, Springer-Verlag, New York, 1998. MR 99c:47001
  • [DV] R. G. Douglas and D. Voiculescu, On the smoothness of sphere extentions, J. Oper. Theory, 6 (1981), 103-111. MR 83h:46080
  • [GM] P. Ghatage and V. Mandrekar, On Beurling type invariant subspaces of $L^{2}(T^{2})$ and their equivalence, J. Operator Theory, 20 (1988), No. 1, 83-89. MR 90i:47005
  • [GS] D. Gasper and N. Suciu, Intertwining properties of isometric semigroups and Wold type decompositions, Operator Theory: Adv. and Appl., 24 (1987), 183-193.
  • [HH] J. W. Helton and R. Howe, Traces of commutators of integral operators, Acta. Math., 135 (1975), No. 3-4, 271-305. MR 55:11106
  • [Ho] L. Hörmander, The Weyl calculus of pseudo-differential operators, Acta. Math., 32 (1979), 359-443. MR 80j:47060
  • [Su] I. Suciu, On the semi-groups of isometries, studia Math., 30 (1968), 101-110. MR 37:4671
  • [Ya1] R. Yang, BCL index and Fredholm tuples, Proc. A.M.S, Vol. 127 (1999), No. 8, 2385-2393. MR 99j:47013
  • [Ya2] R. Yang, The Berger-Shaw theorem in the Hardy module over the bidisk, J. Oper. Theory, 42 (1999), 379-404. MR 2000h:47040
  • [Ya3] R. Yang, Operator theory in the Hardy space over the bidisk (III), J. of Funct. Anal., 186 (2001), 521-545.
  • [Ya4] R. Yang, Beurling's phenomenon in two variables, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A13

Retrieve articles in all journals with MSC (2000): 47A13


Additional Information

Rongwei Yang
Affiliation: Department of Mathematics, Arizona State University, Tempe, Arizona 85287
Address at time of publication: Department of Mathematics and Statistics, State University of New York at Albany, Albany, New York 12222
Email: ryang@math.la.asu.edu

DOI: https://doi.org/10.1090/S0002-9939-02-06687-X
Received by editor(s): March 20, 2001
Received by editor(s) in revised form: September 25, 2001
Published electronically: June 5, 2002
Additional Notes: The author was partially supported by a grant from the National Science Foundation (DMS 9970932)
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society